Table of Contents Author Guidelines Submit a Manuscript
Discrete Dynamics in Nature and Society
Volume 2014, Article ID 917913, 4 pages
http://dx.doi.org/10.1155/2014/917913
Research Article

Dynamics of Third-Order Nonlinear Neutral Equations

1School of Mathematics and Computing Science, Changsha University of Science and Technology, Changsha, Hunan 410114, China
2College of Mathematics and Econometrics, Hunan University, Changsha, Hunan 410082, China

Received 12 March 2014; Accepted 18 June 2014; Published 14 July 2014

Academic Editor: Taishan Yi

Copyright © 2014 Hua Wang et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The aim of this paper is to study oscillatory and asymptotic properties of the third-order nonlinear neutral equation with continuously distributed delays of the form . Applying suitable generalized Riccati transformation and integral averaging technique, we present new criteria for oscillation or certain asymptotic behavior of nonoscillatory solutions of this equation. Obtained results essentially improve and complement earlier ones.

1. Introduction

In recent years, the dynamics theory such as oscillation theory and asymptotic behavior of differential equations and their applications have been and still are receiving intensive attention [14]. In fact, in the last few years several monographs and hundreds of research papers have been written; see, for example, the monograph [5]. Determining oscillation criteria for particular second-order differential equations has received a great deal of attention in the last few years [68]. For example, [9] considered and obtained oscillatory criteria of Philos type. In [10], by means of Riccati transformation technique, Han et al. established some new oscillation criteria for the second-order Emden Fowler delay dynamic equations on a time scale : However, compared to second-order differential equations, the study of oscillation and asymptotic behavior of third-order differential equations has received considerably less attention in the literature [1115]. In [16], Qiu investigated the oscillation criteria for the third-order neutral differential equations taking the following form: By using a generalized Riccati transformation and integral averaging technique, Zhang et al. [17] established some new sufficient conditions which ensure that every solution of the following equation oscillates or converges to zero: As we know, the dynamics theory such as oscillation theory and asymptotic behavior of the following equation have not been investigated up to now: With the help of a generalized Riccati transformation and integral averaging technique, this paper aims to establish some new sufficient conditions of Philos type which ensure that every solution of (5) oscillates or converges to zero. Our results improve and complement the corresponding results in [6, 1117]. We should point out that, in this paper, is any quotient of odd positive integers and ; it is more general than that reported in [17] where .

We are interested in (5) in the case of . Throughout this paper, we assume that the following hypotheses hold:; ; is not a decreasing function for , and ;; is not a decreasing function for , such that ;.

We also define the following function: As far as a solution of (5) is concerned, we mean a nontrivial function , , which has the property and satisfies (5) on .

We restrict our attention to those solutions of (5) which satisfy for all . A solution of (5) is said to be oscillatory on if it is neither eventually positive nor eventually negative. Otherwise it is called nonoscillatory.

The rest of this paper is organized as follows. In Section 2, we will present some lemmas which are useful for the proof of our main results. In Section 3, we present new criteria of Philos type for oscillation or certain asymptotic behavior of nonoscillatory solutions of (5).

2. Several Lemmas

Lemma 1. Let be a positive solution of (5), and . Then which is defined as in (6) has only one of the following two properties:(I); (II).

Proof. Letting be a positive solution of (5) on , from (6), we have and . Then is a decreasing function and of one sign, and following and where and are odd positive integers, we have that and have the same sign, so is either eventually positive or eventually negative on ; that is, or . If , then there exists a constant , such that . By integrating from to , we get Letting and using , we have . Thus eventually; since and , we have , which contradicts assumption , so . Therefore, has only one of the two properties (I) and (II).

Lemma 2. Let be a positive solution of (5), and correspondingly has property . Assume that Then

Proof. Let be a positive solution of (5). Since has property (II), then there exists finite limit . We assert that . Assuming that , then we have , for all . Choosing , we obtain where . Using and , from (5), we find that Note that has property and ; we have where . Integrating inequality (13) from to , we get Using , then we have Integrating inequality (15) from to , we have Integrating the last inequality from to , we obtain we have a contradiction with (8) and so it follows that .

Lemma 3 (see [18]). Let . Then, for each , there exists such that

Lemma 4 (see [19]). Letting , then there exist and such that

Lemma 5. For all , then for all , one has

Proof. Let . We investigate the maximal value and minimal value of the function .
At first, for all , the derivative of function is . It is clear that when , we have  , and when , we have  . Hence the function attains its maximum value at . This completes the proof.

3. Main Result

Theorem 6. Assume that the condition of Lemma 2 holds, and there exists , such that and where Then every solution of (5) either is oscillatory or converges to zero.

Proof. Assume that (5) has a nonoscillatory solution . Without loss of generality we may assume that ,  and   is defined as in (6). By Lemma 1, we have that has property (I) or property (II). At first, when has property (I), we obtain Using and , we get where Let Then so Letting , from Lemma 3, we obtain Using Lemma 4, we get Hence where is defined as (21). Letting , we have that and, from Lemma 5, we obtain Integrating inequality (33) from to , we obtain which contradicts (21). If has property (II), since (8) holds, then the conditions in Lemma 2 are satisfied. Hence .
This completes the proof.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This work is supported by the Scientific Research Funds of Hunan Provincial Science and Technology Department of China (no. 12FJ4252 and no. 2013SK3143), National Natural Science Foundation of China (nos. 11101053, 11326116).

References

  1. C. Huang, Z. Yang, T. Yi, and X. Zou, “On the basins of attraction for a class of delay differential equations with non-monotone bistable nonlinearities,” Journal of Differential Equations, vol. 256, no. 7, pp. 2101–2114, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  2. C. Huang, C. Peng, X. Chen, and F. Wen, “Dynamics analysis of a class of delayed economic model,” Abstract and Applied Analysis, vol. 2013, Article ID 962738, 12 pages, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  3. G. Qin, C. Huang, Y. Xie, and F. Wen, “Asymptotic behavior for third-order quasi-linear differential equations,” Advances in Difference Equations, vol. 2013, article 305, 2013. View at Publisher · View at Google Scholar
  4. C. Huang, H. Kuang, X. Chen, and F. Wen, “An LMI approach for dynamics of switched cellular neural networks with mixed delays,” Abstract and Applied Analysis, vol. 2013, Article ID 870486, 8 pages, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  5. R. P. Agarwal, S. Grace R, and D. O'Regan, Oscillation Theory for Difference and Functional Differential Equations, Kluwer Academic, Dordrecht, The Netherlands, 2000.
  6. A. Tiryaki and M. F. Aktaş, “Oscillation criteria of a certain class of third order nonlinear delay differential equations with damping,” Journal of Mathematical Analysis and Applications, vol. 325, no. 1, pp. 54–68, 2007. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  7. R. P. Agarwal, S. R. Grace, and D. O'Regan, Oscillation Theory for Second Order Dynamic Equations, vol. 5, Taylor and Francis, London, UK, 2003. View at Publisher · View at Google Scholar · View at MathSciNet
  8. L. H. Erbe, Q. Kong, and B. G. Zhang, Oscillation Theory for Functional-Differential Equations, Marcel Dekker, New York, NY, USA, 1995. View at MathSciNet
  9. P. G. Wang, “Oscillation criteria for second-order neutral equations with distributed deviating arguments,” Computers & Mathematics with Applications, vol. 47, no. 12, pp. 1935–1946, 2004. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  10. Z. L. Han, S. R. Sun, and B. Shi, “Oscillation criteria for a class of second-order Emden-Fowler delay dynamic equations on time scales,” Journal of Mathematical Analysis and Applications, vol. 334, no. 2, pp. 847–858, 2007. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  11. M. F. Aktas, A. Tiryaki, and A. Zafer, “Oscillation criteria for third-order nonlinear functional differential equations,” Applied Mathematics Letters, vol. 23, no. 7, pp. 756–762, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  12. S. R. Grace, R. P. Agarwal, R. Pavani, and E. Thandapani, “On the oscillation of certain third order nonlinear functional differential equations,” Applied Mathematics and Computation, vol. 202, no. 1, pp. 102–112, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  13. S. R. Grace, R. P. Agarwal, and M. F. Aktas, “On the oscillation of third order functional differential equations,” Indian Journal of Pure and Applied Mathematics, vol. 39, no. 6, pp. 491–507, 2008. View at Google Scholar · View at MathSciNet · View at Scopus
  14. N. Parhi and S. Padhi, “Asymptotic behaviour of solutions of third order delay-differential equations,” Indian Journal of Pure and Applied Mathematics, vol. 33, no. 10, pp. 1609–1620, 2002. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  15. A. Tiryaki and S. Yaman, “Asymptotic behaviour of a class of nonlinear functional differential equations of third order,” Applied Mathematics Letters, vol. 14, no. 3, pp. 327–332, 2001. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  16. Y. Qiu, “Philos Oscillation theorems for third-order neutral equations,” Mathematics in Practice and Theory, vol. 41, pp. 247–252, 2011. View at Google Scholar
  17. Q. Zhang, L. Gao, and Y. Yu, “Oscillation criteria for third-order neutral differential equations with continuously distributed delay,” Applied Mathematics Letters, vol. 25, no. 10, pp. 1514–1519, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  18. L. Erbe, “Oscillation criteria for second order nonlinear delay equations,” Canadian Mathematical Bulletin, vol. 16, pp. 49–56, 1973. View at Google Scholar · View at MathSciNet
  19. I. T. Kiguradze, “On the oscillation of solution of the equation dmu/dtm+a(t)umsignu=0,” Matematicheskii Sbornik, vol. 65, pp. 172–187, 1964. View at Google Scholar